Indiana, 2010

Hail and Damaging Wind in Indiana, June 2, 2010

June 2, 2010 · NWS IND · 4 events in 2 counties and zones

A line of thunderstorms developed across southeast and east-central Indiana during the late afternoon hours on the 2nd of June. These storms look to have formed on a boundary that pushed eastward into the area from previous convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of thunderstorms developed across southeast and east-central Indiana during the late afternoon hours on the 2nd of June. These storms look to have formed on a boundary that pushed eastward into the area from previous convection. Not only was hail and wind damage observed, but a rotating wall cloud was also reported northeast of Seymour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 2, 12:35 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 2, 12:35 PM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
135 PM EDT WED JUN 2 2010

.UPDATE...
UPDATED EVERYTHING EXCEPT AVIATION PORTION.

&&

.SYNOPSIS...

FOR THE NEXT SEVERAL DAYS...FAIRLY FAST WESTERLY FLOW WILL PERSIST
OVER INDIANA. THIS WILL CAUSE A SERIES OF WEAK LOWS AND WEAK HIGHS
TO CROSS THE STATE...WHICH WILL CAUSE INTERMITTENT THUNDERSTORMS
SEPARATED BY DRY PERIODS OF A DAY OR SO. TEMPERATES SHOULD BE
FAIRLY STABLE AT RECENT VALUES WITH NO BIG INTRUSIONS OF AIR FROM
NORTH OR SOUTH.
&&

.NEAR TERM /TONIGHT/...

PROBLEM IS WHERE DO WE NEED FLASH FLOOD WATCH OVERNIGHT.

BOUNDARY NOW APPROACHING SOUTHERN PART OF CWA ON SATELLITE. MODELS
DISAGREE EXACTLY WHERE IT WILL END UP OVERNIGHT...BUT DO CONCUR ITS
MAIN EFFECT SHOULD BE ON SOUTHERN OR CENTRAL COUNTIES AND NOT NORTH.

ENORMOUS GFS QPF SOUTH OVERNIGHT. MIGHT BE CONVECTIVE FEEDBACK AT
LEAST IN PART...BUT HPB EXCESSIVE RAIN PROBABILITIES MAX IN SAME
AREA. FLASH FLOOD WATCH NEEDS TO BE EXTENDED TO SOUTH...AND KEPT
CENTRAL CONSIDERING BOUNDARY UNCERTAINTY. SHOULD BE ABLE TO DROP IT
NORTH.

MAV POPS SEEM TO CAPTURE THIS FAIRLY WELL AND GFS HAS BEEN HANDLING
BOUNDARY A BIT BETTER. HOWEVER WILL UPGRADE TO CATEGORICAL POPS
SOUTH SINCE RAIN THREAT GREATEST THERE.

MAV MINS LOOK BEST SINCE TEMPS WONT DROP MUCH ON A HUMID NIGHT...BUT
MAY BE PUSHED MID TO UPPER 60S AS OPPOSED TO UPPER 60S OR NEAR 70
BECAUSE OF RAIN EFFECTS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...

CHALLENGE REMAINS HEAVY RAIN THREAT OVER SHORTER TERM.

FLOOD WATCH WILL CONTINUE FOR SAME AREA MENTIONED IN NEAR TERM
DISCUSSION BECAUSE MAY TAKE SEVERAL HOURS FOR RAIN TO TAPER OFF
THURSDAY MORNING...AND SEVERAL HOURS AFTER THAT FOR FULL STREAM
RESPONSE. MET POPS SEEM TO CATCH THIS BETTER...BUT WILL DROP TO
CHANCE IN NORTHWEST WHERE MAV IS ONLY 1 PERCENT INTO LIKELY CATEGORY
BUT MET IS MORE THAN 30 PERCENT BELOW.

MASS FIELDS IN MODELS ARE NOT TOO DIFFERENT. TO EXTEND THEY
DIFFER...LIKE SRF WHICH IS CLOSE TO GFS BUT HAS BENEFIT OF ENSEMBLE
EFFECT.

THAT DOES NOT CLARIFY FORECAST PROBLEM MUCH SINCE ALL MODELS AGREE
ON A PATTERN OF WEAK BOUNDARIES IN AND OUT OVER THE FORECAST AREA.
WITH THIS AND JUNE SUNSHINE WILL BE HARD TO GET RID OF AT LEAST
CHANCE POPS.  WILL USE HIGHEST OF GUIDANCE THURSDAY NIGHT THROUGH
FRIDAY NIGHT.

TEMPERATURES WILL BE EXTREMELY DEPENDENT ON WHEN RAIN OCCURS. MAV
SEEMS TO THINK IT WILL BE MOSTLY DRY AND WARM...MET WET AND COOLER.
WILL TRY TO CAPTURE THESE ALTERNATE SCENARIOS WITH A CONSENSUS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

FOCUS CONTINUES TO BE ON CHANCES FOR RAIN.

THIS WILL BE NEXT TO IMPOSSIBLE TO PIN DOWN IN ZONAL FLOW IN ALL
MODELS AND STRONG JUNE HEATING. HPC FORECAST OF PERSISTENT SLIGHT
CHANCE TO CHANCE LOOKS REASONABLE.

FOR TEMPS...GFS SYSTEM HAS HAD A STRONG COOL BIAS LATELY IN LATER
PERIODS. PATTERN HAS NOT CHANGED THAT MUCH SINCE THEN...AND ECM 850
TEMPERATURES MUCH WARMER THAN GFS. WILL GO WITH WARM END MEN
ENSEMBLE MOS FOR NOW.

&&

.AVIATION.../DISCUSSION FOR 021800Z TAFS/...

LATEST SATELLITE IMAGES SHOWS SOME MID TO HIGH CLOUDS LEFT ACROSS
CENTRAL INDIANA BRINGING MAINLY VFR CONDITIONS.  SCATTERED
THUNDERSTORMS ARE MOVING EASTWARD ACROSS CENTRAL ILLINOIS AND SOME
OF THESE STORMS SHOULD MAKE IT INTO THE AREA LATE THIS AFTERNOON.

MODELS SHOW LOW PRESSURE OVER OKLAHOMA AT THIS TIME WILL MOVE
NORTHEAST ACROSS CENTRAL INDIANA LATER TONIGHT.  THIS WILL BRING THE
OLD BOUNDARY NOW SOUTH OF INDIANA NORTHWARD AND PRODUCE MORE
WIDESPREAD THUNDERSTORMS TONIGHT INTO THURSDAY MORNING. TIMING OF
THIS PRECIPITATION IS STILL SUSPECT AND MAY IMPACT AVIATION WEATHER
ON THURSDAY MORNING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY FOR CENTRAL AND SOUTHERN 2/3 AREA.

&&

SYNOPSIS...KWIATKOWSKI
NEAR TERM...KWIATKOWSKI
SHORT TERM...KWIATKOWSKI
LONG TERM....KWIATKOWSKI
AVIATION...DWM
Hazardous weather outlook, Jun 2, 3:11 PM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
411 PM EDT WED JUN 2 2010

INZ021-028>031-035>042-031000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-
411 PM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. THE STORMS SHOULD REMAIN BELOW
SEVERE LIMITS...WITH GUSTY WINDS AND HAIL AS THE PRIMARY THREATS.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE ON AND OFF THROUGH TUESDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...BUT IT WILL BE A GOOD TIME TO
KEEP TRACK OF LATEST WEATHER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL WITH REPORTS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043>049-051>057-060>065-067>072-031000-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-
OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
411 PM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. THE STORMS SHOULD REMAIN BELOW
SEVERE LIMITS...WITH GUSTY WINDS AND HAIL AS THE PRIMARY THREATS.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

THERE IS ALSO A THREAT OF HEAVY RAIN CAUSING FLASH FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A THREAT OF FLASH FLOODING WILL CONTINUE INTO THURSDAY. OTHERWISE...
THUNDERSTORMS ARE POSSIBLE ON AND OFF THROUGH TUESDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...BUT IT WILL BE A GOOD TIME TO
KEEP TRACK OF LATEST WEATHER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL WITH REPORTS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Jun 2, 4:08 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT WED JUN 2 2010

INZ063-064-022145-
BARTHOLOMEW-BROWN-
508 PM EDT WED JUN 2 2010

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL BROWN AND BARTHOLOMEW
COUNTIES UNTIL 545 PM EDT...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF NASHVILLE...OR 11 MILES WEST OF
COLUMBUS...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
COLUMBUS AROUND 535 PM EDT...
CLIFFORD AROUND 540 PM EDT...
ELIZABETHTOWN AROUND 545 PM EDT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3915 8638 3918 8638 3930 8615 3929 8573
      3904 8587 3904 8597
TIME...MOT...LOC 2108Z 280DEG 19KT 3924 8609

MRD/RYAN

The radar

The Indianapolis radar (KIND), 68 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bartholomew

When
June 2, 4:59 PM EST to 5:01 PM EST
Where
Bartholomew County, Ogilville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.130, -86.020

Hail, Bartholomew

When
June 2, 5:05 PM EST to 5:07 PM EST
Where
Bartholomew County, 3.55 mi SSW of Columbus Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.100, -85.945

An off-duty NWS employee observed quarter-sized hail at mile marker 62 on Interstate 65.

Funnel Cloud, Jennings

When
June 2, 5:10 PM EST to 5:12 PM EST
Where
Jennings County, 4.24 mi SW of Scipio
Reported by
Amateur Radio
Coordinates
39.040, -85.780

A wall cloud with rotation was observed near the intersection of County Road 300 N and 900 W.

Thunderstorm Wind, Jennings

When
June 2, 5:25 PM EST
Where
Jennings County, 0.69 mi N of North Vernon
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.010, -85.630

Trees and power lines were reported down across Jennings County. A few observations of pea sized hail were reported as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238031, 238032, 238033, 238034.